Antidepressants and Discontinuation Syndrome
By Ashley Gay, Pharm D, Gayco Consultant Pharmacist
Depression is the most common mental health problem in the elderly. Our current state average is 52.4% but many homes are much higher with the recent focus on decreasing anti-psychotic use for agitation and anxiety. The resident’s therapy is often changed multiple times in order to find the best medication(s) with the least amount of side effects. Withdraw symptoms usually occur when a medication has been taken for 6 or more weeks. They will start fairly quickly, within 1-4 days, and slowly improve over time.
Common Symptoms of Discontinuation: fatigue, nausea, headache, muscle pain, insomnia, anxiety, agitation, dizziness, blurred vision, irritability, tingling sensations, vivid dreams, sweating, flu-like symptoms, or electric shock sensations. The severity of these symptoms can vary significantly.
Antidepressants should be tapered to decrease withdraw symptoms. There are no clear defined guidelines for tapering but it not recommended to stop the medication “cold turkey”. Taper off the medication gradually. It may be possible to discontinue more quickly if it is a low dose to begin with. Discontinuation may take longer if the resident has been on the drug for an extended period of time.
Do not confuse symptoms of discontinuation with recurrence of depression or anxiety. Discontinuation symptoms will be noticed fairly quickly while depression symptoms may return gradually and worsen over time.
Anti-Depressant Withdrawal Symptoms
F Flu-like symptoms
S Sensory Disturbance